Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 2018, 4:33 PM CDT for Coles County, Moultrie County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 4:33 PM CDT (21:33 UTC)
- Expired
- May 15, 2018, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Coles County, IL, Moultrie County, IL
The radar
The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:10 PM CDT | TSTM WND DMG | Mattoon, IL | LARGE TREE LIMBS DOWN. TIME ESTIMATED. |
| May 15, 5:15 PM CDT | TSTM WND GST 71 | Coles County Airport, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WUUS53 KILX 152133
SVRILX
ILC029-139-152215-
/O.NEW.KILX.SV.W.0026.180515T2133Z-180515T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
433 PM CDT TUE MAY 15 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southwestern Coles County in east central Illinois...
East central Moultrie County in central Illinois...
* Until 515 PM CDT
* At 432 PM CDT, a severe thunderstorm was located near Allenville,
or 5 miles southeast of Sullivan, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Charleston, Mattoon, Allenville, Cooks Mill, Coles and Coles County
Airport.
This includes Interstate 57 between mile markers 185 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This storm has a history of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3954 8856 3964 8848 3956 8822 3939 8831
TIME...MOT...LOC 2132Z 298DEG 25KT 3959 8851
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Geelhart2 follow-up statements
214
WWUS53 KILX 152155
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
455 PM CDT TUE MAY 15 2018
ILC139-152204-
/O.CAN.KILX.SV.W.0026.000000T0000Z-180515T2215Z/
Moultrie-
455 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOULTRIE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3949 8847 3957 8842 3956 8822 3939 8831
TIME...MOT...LOC 2154Z 304DEG 20KT 3952 8838
$$
ILC029-152215-
/O.CON.KILX.SV.W.0026.000000T0000Z-180515T2215Z/
Coles-
455 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN COLES COUNTY...
At 454 PM CDT, a severe thunderstorm was located near Mattoon, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mattoon and Coles County Airport.
This includes Interstate 57 between mile markers 185 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3949 8847 3957 8842 3956 8822 3939 8831
TIME...MOT...LOC 2154Z 304DEG 20KT 3952 8838
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Geelhart657
WWUS53 KILX 152217
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
517 PM CDT TUE MAY 15 2018
ILC029-152227-
/O.EXP.KILX.SV.W.0026.000000T0000Z-180515T2215Z/
Coles-
517 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COLES COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Coles County until 6 pm.
LAT...LON 3949 8847 3957 8842 3956 8822 3939 8831
TIME...MOT...LOC 2217Z 298DEG 25KT 3945 8821
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 15, 3:01 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 301 PM CDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday) ISSUED AT 300 PM CDT Tue May 15 2018 A cold front was pushing south toward I-70 at mid afternoon, and will push through southeast IL late this afternoon, getting south of highway 50 by 00z/7 pm. Isolated showers and thunderstorms were north of the front over central IL, with locally heavy rains between Springfield and Decatur and east of Greenview in eastern Menard county. Some instability behind front with LAPS showing CAPES of 1000-1800 J/kg southeast of the IL river and north of I-70 with fairly moist dewpoints in the mid to upper 60s, while 0-6 km bulk shear is 25-35 kts, highest over northern CWA. SPC day1 has marginal risk of severe hail and winds se of IL river rest of this afternoon through 00Z/7 pm. CAM models show isolated to scattered convection shifting into southeast IL by early evening and then diminishing late evening and overnight as frontal boundary pushes south of IL. Could be some patchy fog overnight in southeast IL per HRRR model, but with mostly cloudy skies prevailing there overnight, think this would limit fog formation despite lingering low level moisture and lighter winds. Lows overnight range from mid 50s from Peoria north to the mid 60s southeast of I-70. Continued a slight chance of showers and thunderstorms in southeast IL on Wed due to lingering moisture behind the front. Also have a weak upper level low/trof over se IA/ne MO Wed afternoon and this could develop isolated convection further north over MS river valley Wed afternoon. Highs Wed in the lower 80s. Less humid over central IL with dewpoints in the 50s, while dewpoints in the low to mid 60s in southeast IL. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 300 PM CDT Tue May 15 2018 Summertime weather pattern looks to continue through early next week across central and southeast IL, as temperatures remain above normal along with periodic chances of showers and thunderstorms, though most of the time it will be dry. Isolated shower or thunderstorm possible in southern 6 counties Wed evening, otherwise dry over CWA Wed night. Lows Wed night in the upper 50s and lower 60s, mildest in southern counties. The weak 576 dm 500 mb low drifting slowly over west central IL Thu could develop isolated convection again over southeast IL and near MS river valley in sw IL Thu afternoon. Highs Thu in the low to mid 80s and dewpoints in the mid 50s to lower 60s, highest in southeast IL. Carried isolated showers and thunderstorms in eastern IL on Friday especially Fri afternoon when chance pops near the IN border/Wabash river. This due to weak upper level low moving into west central IN by Fri afternoon. Highs 80-85F on Friday and dewpoints in the upper 50s and lower 60s. Isolated convection could linger near the Wabash river valley early fri evening, otherwise dry Friday night through Sat morning. A warm day in the mid to upper 80s Saturday with a few spots like Springfield approaching 90F with ssw winds. Have 20-30% chance of showers and thunderstorms over the IL river valley Sat afternoon, especially late, and into Sat evening. Good chance of showers and thunderstorms spreads east over CWA overnight Sat night into Sunday as a cold front pushes se from upper Midwest through IL. Chance of showers and thunderstorms diminish from nw to se during Sunday night. Weak high pressure building into the Great Lakes by Monday to return a bit cooler and drier conditions. Highs Sunday range from 75-80F northern CWA to mid 80s in southeast IL. Highs Monday of 75-80F over central IL and around 80F in southeast IL. Temps modify back up on Tue with highs in the low to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1255 PM CDT Tue May 15 2018 A cold front pushing southward toward I-70 early this afternoon, will push through southeast IL during rest of the afternoon. Isolated to scattered convection still lingers behind the cold front as far north as PIA where fairly moist dewpoints still in the 60s. Latest CAM models like latest HRRR run continue to show this convection spreading east across central IL during the afternoon especially along I-74. MVFR conditions possible at times with this isolated to scattered convection. Mid level clouds linger tonight though may scatter out northern TAFs by overnight. Winds have been shifting to the NE early this afternoon behind the front along I-74 and have increased to 10-15 kts, while lighter north winds of 5-9 kts at DEC and SPI. Winds to turn NE soon at DEC and SPI too and increase a bit more during the afternoon. Winds to be mainly ne tonight into midday Wed at 5-10 kts. Some light fog could develop overnight south of I-72 and kept out of the central IL tafs. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, May 15, 3:07 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Tue May 15 2018 ILZ027>031-036-037-041-161100- Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... A few thunderstorms will continue through this afternoon, south of the Illinois River. These are not expected to become severe. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040-047-049-050-161100- Cass-Morgan-Schuyler-Scott- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered storms will continue into this evening. While a few of the storms may produce heavy rain, severe weather is not expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-048-051>057-061-161100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered storms will continue into the evening, some producing heavy rain. A few stronger storms this afternoon may produce hail, and areas east of I-57 may see damaging wind gusts. However, any severe weather is not expected to be widespread. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through about 7 pm. ILZ062-063-066>068-071>073-161100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered storms will be possible through this evening. A few stronger storms this afternoon may produce hail and damaging wind gusts. However, any severe weather is not expected to be widespread. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered storms will remain possible Wednesday, but severe weather is not expected. The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through sunset. Geelhart
In the hours before
Special weather statement, May 15, 3:12 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Lincoln IL 312 PM CDT TUE MAY 15 2018 ILZ042-048-051-152100- Logan-Sangamon-Menard- 312 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD... SOUTHWESTERN LOGAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 400 PM CDT... At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near Williamsville, or 12 miles north of Springfield, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springfield, Sherman, Rochester, Riverton, Williamsville, Mechanicsburg, Elkhart, Grandview, Spaulding, Dawson, Buffalo, Clear Lake, Cantrall and Fancy Prairie. This includes the following highways... Interstate 55 between mile markers 97 and 114. Interstate 72 between mile markers 103 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && LAT...LON 3998 8970 4005 8952 3984 8933 3973 8957 TIME...MOT...LOC 2012Z 332DEG 15KT 3995 8959 Geelhart
Special weather statement, May 15, 3:24 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
324 PM CDT TUE MAY 15 2018
ILZ053-054-152100-
Macon-Moultrie-
324 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOULTRIE AND
SOUTHEASTERN MACON COUNTIES UNTIL 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Zion to near Macon. Movement was
southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Decatur, Mount Zion, Bethany, Long Creek, Macon, Lovington, Dalton
City, Boody, Hervey City, Lake City, Elwin and Decatur Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3958 8880 3959 8881 3966 8881 3965 8893
3974 8910 3986 8893 3981 8874 3979 8874
3979 8871 3976 8859
TIME...MOT...LOC 2023Z 286DEG 13KT 3980 8889 3970 8905
GeelhartLocal storm report, May 15, 3:40 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN 4 W WARRENSBURG 39.93N 89.14W
05/15/2018 M2.30 INCH MACON IL PUBLIC
WATER RUNNING OVER PARK ROAD IN NORTHWEST MACON COUNTY.
REPORT RELAYED BY TV MEDIA.
&&
07Local storm report, May 15, 4:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL BETHANY 39.64N 88.74W
05/15/2018 M1.75 INCH MOULTRIE IL LAW ENFORCEMENT
&&
25Local storm report, May 15, 4:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
430 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 4 ESE BETHANY 39.62N 88.67W
05/15/2018 MOULTRIE IL LAW ENFORCEMENT
TREE LIMBS...POWER LINES...AND POWER POLES DOWN BETWEEN
BETHANY AND SULLIVAN
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:26 PM CDT | Special Weather Statement | ILX | Macon, Moultrie, Shelby | 49 min |
| May 14, 8:48 PM CDT | Special Weather Statement | ILX | Marshall | 42 min |
| May 14, 9:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark | 37 min |
| May 15, 3:12 PM CDT | Special Weather Statement | ILX | Sangamon | 48 min |
| May 15, 3:24 PM CDT | Special Weather Statement | ILX | Macon | 36 min |
| May 15, 3:34 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Shelby | 41 min |
| May 15, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 43 min |
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 38 min |
| May 15, 4:39 PM CDT | Special Weather Statement | ILX | Christian | 51 min |
| May 15, 4:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Shelby | 24 min |
| May 15, 5:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 36 min |
| May 15, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 44 min |
| May 15, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 50 min |
| May 15, 5:55 PM CDT | Areal Flood Advisory | ILX | Coles | 3 hr |
| May 15, 6:13 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.